Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 6, NWS Flagstaff, AZ

July 5, 2011Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 5, 2011, 5:02 PM MST for Yavapai County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2011, 5:02 PM MST (00:02 UTC)
Expired
Jul 5, 2011, 5:30 PM MST
In force
28 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 96 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2011-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2011-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
608 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
2434 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

114 
WUUS55 KFGZ 060002
SVRFGZ
AZC025-060030-
/O.NEW.KFGZ.SV.W.0006.110706T0002Z-110706T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
502 PM MST TUE JUL 5 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 530 PM MST

* AT 454 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7
  MILES EAST OF BUMBLE BEE...OR 21 MILES NORTH OF NEW RIVER...AND
  MOVING WEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  CORDES JUNCTION...CORDES...INTERSTATE 17 FROM MILE MARKER 245 TO 
  265.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM IS ALSO PRODUCING HEAVY RAINFALL. THIS RAINFALL
WILL LEAD TO RAPID RISES ON AREA STREAMS AND CREEKS.

&&

LAT...LON 3410 11229 3437 11224 3432 11193 3409 11194
TIME...MOT...LOC 0000Z 099DEG 9KT 3422 11204

$$
JJ
1 follow-up statement
931 
WWUS55 KFGZ 060018
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
518 PM MST TUE JUL 5 2011

AZC025-060030-
/O.CON.KFGZ.SV.W.0006.000000T0000Z-110706T0030Z/
YAVAPAI AZ-
518 PM MST TUE JUL 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST
FOR SOUTH CENTRAL YAVAPAI COUNTY...

AT 509 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS 
IN EXCESS OF 60 MPH AND NICKEL SIZED HAIL.  THIS STORM WAS LOCATED 
JUST EAST OF INTERSTATE 17 FROM MILEPOST 245 TO 265...OR 21 MILES 
NORTH OF NEW RIVER...MOVING WEST AT 10 MPH. THIS STORM WILL CROSS 
INTERSTATE 17 AFTER 520 PM MST.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CORDES 
JUNCTION...CORDES AND BUMBLE BEE

LAT...LON 3409 11194 3410 11229 3437 11224 3433 11197
TIME...MOT...LOC 0015Z 099DEG 9KT 3423 11208

$$
JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:55 PM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 5, 2:55 PM MST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
255 PM MST MON JUL 5 2011

.SYNOPSIS...HIGH PRESSURE OVER THE FOUR CORNERS REGION WILL ALLOW
MONSOON MOISTURE TO CONTINUE MOVING ACROSS ARIZONA WITH SHOWERS AND
THUNDERSTORMS EXPECTED EACH DAY FOR THE NEXT WEEK. TEMPERATURES WILL
REMAIN NEAR NORMAL EACH DAY.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS DEVELOPED OVER THE HIGHER
TERRAIN LATE THIS MORNING AND AFTERNOON. THESE STORMS HAVE BEEN
GENERALLY MOVING WEST-NORTHWEST. SOME OF THESE STORMS HAVE PRODUCED
LOCALLY HEAVY RAIN. RADAR ESTIMATES SHOW A FEW STORMS OVER YAVAPAI
COUNTY LOCALLY PRODUCED OVER TWO INCHES OF RAIN.

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON INTO
THE EVENING. SOME STORMS MAY LAST OR REDEVELOP THROUGH THE NIGHT.

HIGH PRESSURE WILL REMAIN EAST OF ARIZONA THROUGH THE WEEKEND. THIS
WILL CONTINUE THE MOIST SOUTHEASTERLY FLOW OVER OUR STATE. NO
SIGNIFICANT CHANGE IN DAY TO DAY TEMPERATURES NOR PRECIPITATION
CHANCES IS EXPECTED.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE WELL INTO THE EVENING BEFORE
DIMINISHING. PRECIPITATION WILL RE-DEVELOP AGAIN WEDNESDAY AROUND
18Z OVER THE HIGHER TERRAIN...SPREADING INTO THE LOWER ELEVATIONS
DURING THE AFTERNOON. AREAS OF MVFR AND LOCAL IFR CONDITIONS WILL BE
LIKELY IN THE HEAVIER SHOWERS. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FIRE WEATHER...HIGH PRESSURE NEAR THE FOUR CORNERS REGION WILL
BRING LIGHT WINDS...SEASONABLE DAYTIME TEMPERATURES...AND CONTINUED
DAILY SHOWER AND THUNDERSTORM ACTIVITY.

FRIDAY THROUGH SUNDAY...THE HIGH PRESSURE CENTER NEAR THE FOUR
CORNERS IS EXPECTED TO SHIFT SLOWLY EASTWARD...BUT THE CHANCES FOR
DAILY SHOWERS AND THUNDERSTORMS IS EXPECTED TO CONTINUE.

&&

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC......................MAS
AVIATION/FIRE WEATHER.......KD

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 5, 10:03 AM MST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1003 AM MST TUE JUL 5 2011

AZZ004>018-037>040-060745-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1003 AM MST TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP BY LATE MORNING ACROSS
THE MOUNTAINS OF EAST-CENTRAL ARIZONA AND SPREAD WESTWARD ALONG
THE MOGOLLON RIM AND EVENTUALLY INTO LOWER ELEVATION LOCATIONS.
SMALL HAIL AND WIND GUSTS TO 50 MPH ARE A THREAT WITH SOME OF THE
STORMS. THE MAIN AREAS OF CONCERN FOR FLASH FLOODING WILL BE THE
RECENTLY BURNED AREAS IN SOUTHERN APACHE AND NAVAJO COUNTIES...THE
LOCUST AND THE WALLOW BURN AREAS...AND THE SCHULTZ BURN AREA IN
COCONINO COUNTY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MOIST FLOW AROUND THE SUBTROPICAL HIGH OVER NEW MEXICO WILL
CONTINUE TO FEED MOISTURE INTO ARIZONA. THERE WILL BE A CHANCE OF
LATE MORNING THROUGH EARLY EVENING SHOWERS AND THUNDERSTORMS EACH
DAY. SOME STORMS MAY LINGER THROUGH THE NIGHT TIME HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 5, 3:42 PM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
342 PM MST TUE JUL 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TSTM WND GST     CLARKDALE               34.76N 112.06W
07/04/2011  M64 MPH          YAVAPAI            AZ   MESONET

            WIND GUST FROM MESONET SITE

0300 PM     TSTM WND GST     6 E CONGRESS            34.16N 112.75W
07/05/2011  M60 MPH          YAVAPAI            AZ   FOREST SERVICE

            FROM STANTON RAWS STATION

&&

EVENT NUMBER FGZ1100169 FGZ1100168

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:04 PM MSTSpecial Weather StatementFGZYavapai41 min
Jul 5, 5:30 PM MSTSevere Thunderstorm WarningFGZYavapai30 min
Jul 5, 5:58 PM MSTFlash Flood WarningFGZYavapai77 min
Jul 5, 7:25 PM MSTSevere Thunderstorm WarningFGZYavapai50 min
Jul 5, 7:56 PM MSTFlash Flood WarningFGZYavapai94 min
Jul 6, 1:26 PM MSTSpecial Weather StatementFGZ34 min
Jul 6, 1:51 PM MSTSpecial Weather StatementFGZ24 min
Jul 6, 1:57 PM MSTAreal Flood AdvisoryFGZNavajo91 min
Jul 6, 2:05 PM MSTFlash Flood WarningFGZCoconino85 min
Jul 6, 4:11 PM MSTSpecial Weather StatementFGZ49 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.